Nebraska, 2023

Flash Flood and Hail in Nebraska, April 18 to 19, 2023

April 18 to 19, 2023 · NWS OAX · 12 events in 6 counties and zones

There was a both a marginal risk for severe weather and excessive rainfall. Discrete storms developed near 10 PM and produced several hail reports and a couple of wind reports in Cass County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

There was a both a marginal risk for severe weather and excessive rainfall. Discrete storms developed near 10 PM and produced several hail reports and a couple of wind reports in Cass County. Additionally, a flash flood was observed in Fremont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 18, 5:35 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Apr 18, 5:35 PM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
635 PM CDT Tue Apr 18 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 348 PM CDT Tue Apr 18 2023

Key Messages:

 - A few severe storms possible tonight

 - Severe threat Wednesday night with a marginal risk of excessive
   rainfall

 - Record lows possible Sunday morning

Latest water vapor imagery shows a mid/upper level ridge axis over
the mid-Missouri river valley with an area of surface low pressure
over the high plains of eastern Wyoming/northeast Colorado.  This
mid/upper level ridge axis is forecast to quickly move east this
evening while an upstream shortwave continues to move northeast
across northwest Nebraska and eventually into the eastern Dakotas.
Ahead of this, a strengthening and veering low-level jet will extend
across the eastern portions of the central Plains and nosing into
eastern Nebraska late this evening while the surface low tracks east
across Nebraska. Elevated thunderstorms capable of large hail remain
possible with steepening lapse rates late tonight with support from
the strengthening low-level jet. Isolated heavy rainfall is possible
from a few of the storms as well.

By Wednesday morning, any overnight convection should push east of
the forecast area while a surface cold front slowly moves east
through the forecast area. Low and mid level moisture will surge
northward ahead of this boundary with surface dewpoints forecast
to increase into the upper 50s by Wednesday afternoon. This will
also aid in moderate instability by afternoon with SBCAPE values
near 1500 J/kg. With a weakening cap by late afternoon, convection
is expected to develop along the boundary, mainly in our far
southeastern counties on the nose of a strengthening low level
jet by evening. In addition to the severe weather threat, there
is a marginal risk for excessive heavy rain across much of the
southeastern portion of the CWA with PW's rising to above 150% of
normal and training of thunderstorms quite possible.

Heading into the weekend, a deep trough moves across the central
Plains bringing unseasonably cold air into the region for the
upcoming weekend. Gusty northwesterly winds are also expected
through much of the time period with light precipitation possible
Friday across northeast Nebraska. Record low temperatures could be
within reach on Sunday morning as a ridge of high pressure moves
overhead.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue Apr 18 2023

Primary aviation weather concerns will be the threat of severe
weather this evening and overnight and the low-level wind shear
forecast during the same period.

First, LLWS will be expected to be most pronounced from 01Z to 06Z
Wednesday with 50 knot winds at FL011 to FL018 out of the south.

This is also the period with the best chance of strong to severe
thunderstorms. Have left them off OFK TAF... with storms likeliest
just south and east of there, but the aerodrome could be affected
based on where storms develop. Will monitor. I currently have
storms limited to an hour or two at KLNK and KOMA - based on
current speculation. This time window could be shifted earlier if
the storms in south central Nebraska hold strong... or a bit later
for that matter. Storms will primarily threaten with strong
downburst winds that could produce gusts in any direction (in
vicinity of said storms).

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Kern
AVIATION...Nicolaisen
Hazardous weather outlook, Apr 18, 7:49 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
849 PM CDT Tue Apr 18 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191600-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
849 PM CDT Tue Apr 18 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Thunderstorms expected tonight. The threat for severe storms will
extend mainly north of I-80 with large hail and isolated damaging
winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Another round of severe storms is possible Wednesday evening with
the greatest severe-weather threat expected along and south of
I-80. The primary hazards will be large hail and damaging winds.
There is also a threat for excessive rainfall Wednesday night
across southeast Nebraska and southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

In the hours before

Special weather statement, Apr 18, 8:05 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
905 PM CDT Tue Apr 18 2023

NEZ065-066-190230-
Seward NE-Lancaster NE-
905 PM CDT Tue Apr 18 2023

...A strong thunderstorm will impact portions of west central
Lancaster and northeastern Seward Counties through 930 PM CDT...

At 905 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Garland, or 5 miles southeast of Seward, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

This strong thunderstorm will be near...
  Garland around 910 PM CDT.
  Malcolm around 920 PM CDT.

This includes Interstate 80 in Nebraska between mile markers 379 and
382.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4086 9715 4104 9697 4090 9679 4078 9711
TIME...MOT...LOC 0205Z 233DEG 27KT 4088 9699

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CA
Local storm report, Apr 18, 9:45 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1045 PM CDT TUE APR 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HAIL             UTICA                   40.90N 97.35W
04/18/2023  E0.88 INCH       SEWARD             NE   CO-OP OBSERVER

&&

The radar

The Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Seward

When
April 18, 9:46 PM CST
Where
Seward County, 1.48 mi NNW of Utica
Measured
1.25 in hail
Reported by
Public
Coordinates
40.900, -97.340

Public reported a few stones larger than quarter sized.

Hail, Seward

When
April 18, 9:49 PM CST
Where
Seward County, 1.73 mi NW of Utica
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.900, -97.350

COOP Observer reported 1-inch hail.

Hail, Seward

When
April 18, 10:12 PM CST
Where
Seward County, 2.2 mi WNW of Krutz Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.930, -97.120

Public reported 1-inch hail via Mping.

Hail, Seward

When
April 18, 10:17 PM CST
Where
Seward County, 2.07 mi N of Krutz Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.950, -97.080

Public reported nickel to quarter sized hail.

Hail, Lancaster

When
April 18, 10:30 PM CST
Where
Lancaster County, 3.45 mi N of Malcolm
Measured
1 in hail
Reported by
Public
Coordinates
40.950, -96.850

Public reported nickel to quarter sized hail.

Hail, Lancaster

When
April 18, 10:31 PM CST
Where
Lancaster County, 4.39 mi WSW of Agnew
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.000, -96.910

Trained spotter reported 1.25-inch hail.

Flash Flood, Dodge

When
April 18, 10:33 PM CST
Where
Dodge County, 1.7 mi SSE of Fremont to 1.71 mi SSE of Fremont
Cause
Heavy Rain
Reported by
Public
Coordinates
41.429, -96.484

Public reported street flooding at the Bell and Dodge streets intersection. The water levels came up to the bottom of a car door. Also received a report via social media from the same area.

Hail, Pierce

When
April 18, 11:35 PM CST
Where
Pierce County, 5.62 mi S of Foster
Measured
1 in hail
Reported by
Public
Coordinates
42.200, -97.690

Public reported 1-inch hail.

Thunderstorm Wind, Cass

When
April 18, 11:43 PM CST
Where
Cass County, 1.48 mi NNW of Cedar Creek
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.050, -96.110

Public reported uprooted trees and some short stations and docks topped over into the lake.

Hail, Douglas

When
April 18, 11:48 PM CST
Where
Douglas County, 2.19 mi ESE of Bennington
Measured
1 in hail
Reported by
Social Media
Coordinates
41.360, -96.130

Public reported 1-inch hail via social media.

Thunderstorm Wind, Cass

When
April 18, 11:48 PM CST
Where
Cass County, 1.48 mi NNE of Cedar Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.050, -96.090

Personal weather station measured a peak wind gust of 58 mph.

Hail, Pierce

When
April 19, 12:00 AM CST
Where
Pierce County, 0.86 mi SW of Osmond
Measured
1 in hail
Reported by
Public
Coordinates
42.360, -97.590

Public reported 1-inch hail via Mping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091233, 1091232, 1091234, 1091238, 1091236, 1091235, 1091277, 1091242, 1091263, 1091240, 1091265, 1091247.